Indian Journal of Ophthalmology

CASE REPORT
Year
: 1989  |  Volume : 37  |  Issue : 1  |  Page : 35--36

Diazepam induced delirium


R Madan, V Muralidhar, PK Kalia, U Baraja, Madan 
 Dr. R.P. Centre for Opthalmic Sciences, A.I.I.M.S., Ansari Nagar, New Delhi - 110 029, India

Correspondence Address:
R Madan
Dr. R.P. Centre for Opthalmic Sciences, A.I.I.M.S., Ansari Nagar, New Delhi - 110 029
India

Abstract

In Ophthalmic practice diazepam is often used a a premedicant. We report a case where administration of diazepam led to a state of acute delirium because of which surgery had to be postponed. The possible mechanisms for this reaction and the treatment is discussed. This side effect of diazepam should be kept in mind while dealing with delirium in the geriatric age group.



How to cite this article:
Madan R, Muralidhar V, Kalia P K, Baraja U, Madan. Diazepam induced delirium.Indian J Ophthalmol 1989;37:35-36


How to cite this URL:
Madan R, Muralidhar V, Kalia P K, Baraja U, Madan. Diazepam induced delirium. Indian J Ophthalmol [serial online] 1989 [cited 2021 Jun 15 ];37:35-36
Available from: https://www.ijo.in/text.asp?1989/37/1/35/26103


Full Text

 INTRODUCTION



Diazepam is one of the most frequently prescribed drugs today. 1) Its hypnotic, anxiolytic and amnesic properties make it widely used as a premedicant in Ophthalmic practice, especially in the case planned for surgery under local anaes負hesia.

Most elderly patients are mentally clear preoperatively and remain so throughout the perioperative period. However, a few may have an acute confusion state (delirium) during their surgery. A number of drugs such as atropine, hyoscine etc are known to cause delirium. Benzodiazepines have also been reported to cause delirium. 2) We report another case in which the patient was scheduled for cataract surgery and developed delirium after being premedicated with diazepam.

 CASE REPORT



A 72 year old diabetic patient was admitted to the hospital with complaints of progressive diminution of vision. He was diag要osed as a case of senile cataract and was scheduled for surgery. The past history revealed that the patient had suffered three myocardial infarctions (last attack 22 years earlier) and had been asymptomatic since then. He was on chlorpropamide and isosorbide dinitrate.

On clinical examination the patient was a pleasant old man with a pulse rate of 72 per minute and a blood pressure of 150/90 ruing Hg. The only other significant finding was the restriction of neck movements due to cervical spondylosis. His electrocardiogram showed a T-wave inversion in avL and V4, V5 and V6 leads and the results of all the other investiga負ions were within normal limits.

The patient was premedicated with diazepam 5 mg orally on the previous night, and 5 mg, 2 hours before scheduled surgery. He was also given pethidine 50 mgm and prochlor計erazine 12.5 mgs intramuscularly one hour prior to surgery. In the pre-anaesthetic room he was found to be in a clouded state of consciousness, unaware of his surroundings with com計letely disoriented thoughts and inability to sustain attention. He was nervous, talked irrelevantly and almost continuously. He was also violent and needed to be restrained. At this point his wife substantiated two previous episodes of a similar nature after ingestion of diazepam. On getting examined by a psychiatrist at the time he was found to be free from any psychiatric illness. The surgery had to be abandoned as the patient had become uncontrollable. The symptoms settled within six hours.

 DISCUSSION



Delirium in geriatric surgical practice is usually short-lived and rarely results in a formal psychiatric consultation. Nevertheless, it is potentially important for a number of reasons. a) It may hinder arrival at a diagnosis. b) It may indicate the presence of previously unsuspected physical diseases, metabolic disturbances, drug intoxication or drug withdrawal. c) It may be misdiagnosed as an acute psychiatric illness and may be treated inappropriately. d) It often interferes with postoperative care. e) It may lead to excessive administration of sedatives which may precipitate hypoten貞ion and respiratory depression.

It has been recognised that anticholinergic drugs may precipi負ate delirium. The anticholinergic action is not limited to drugs such as atropine, hyoscine or propantheline, but may also occur with agents like promethazine, diphenhydramine, chlorpromazine, pethidine, thiobarbitone and flurazepam [2]. Many of these drugs, according to Summers criteria [3] have definite anticholigenergic activity. Patients taking more than one of these drugs are more liable to get delirious [2].

Benzodiazepines have been known to act by different mechanism and produce various effects. They act by enhanc虹ng the synaptic effects of gamma aminobutyric acid (GABA). There is also evidence that there are specific benzodiazepine receptors regulated independently of GABA [4].The delirium produced by benzodiazepines is thought to be due to an anticholinergic mechanism. Flurazepam is one of the benzodiazepines with established anticholinergic activity. This in苞lude idiosyncratic nervousness, talkativeness, instability, ap計rehension, euphoria, excitement and hallucinations [5]. An increase in hostility has also been reported as a possible pharmacological action of all benzodiazepines except oxaze計am [6].

The main principle of management is the recognition and correction of the factors which have precipitated the state of delirium. In some patients little more than this will be required except for reassurance of patients and relatives. For a seri觔usly disturbed patient, haloperidol is a useful drug (0.5 tp 5.0 mg BD). Other drugs which have been used include temaze計am or chlormethemizole, cholralhydrate derivates or phe要othiazine derivates [7]. Barbiturates have no role in the man苔gement of the elderly delirious patient [7] In patients where withdrawal of alcohol has been suspected, vitamins and alco虐ol have been tried. In the case reported here no treatment was required and the patient gradually became calm after being sent to his room along with his wife and daughter who constantly reassured him. The reason why diazepam is impli苞ated and not pethidine is because of a definite past history of a similar reaction following diazepam intake. The symptom complex developed fitted well with the description of the central anticholinergic syndrome. [8] The mechanism of action is probably the same as that of flurazepam.

References

1Richard, A.E.Assaf, C.R. Stephen : Evaluation and premedication in the elderly : General Anesthesia by C.R. Stephen, Richard A.E. Assaf and Butterworths. P-212.
2Tune, L.B., Diamlocyl N.F., Hollan A and Gardner J.J. : Association of postoperative delirium with raised serum levels of anticholinergic drugs; Lancet, 2, 651-53, 1981.
3Summers W.K. : A clinical method of estimating risks of drug induced delirium; Life Sciences, 22, 1511-16, 1978.
4Walter E. Muller : The benzodiazepine receptor, Micheal Shepared, Cam苑ridge University Press, P-35.
5Stewart C. Harvey : Hypnotics and Sedatives; The pharmacological basis of therapeutics; Louis S. Goodman, Alfred Gilman, 5th edition, Macmillan publishing Co; P-125.
6Robert Byck : Drugs and the treatment of psychiatric disorders. The pharma苞ological basis of therapcuetics; Louis S. Goodman, Alfred Gilman; 5th edition, Macmillan publishing Co; P-191.
7Gwyn Sheymur : Medical assessment of the elderly surgical patient; Edition I, Crom Helm, P-235.
8E. Geller, P. Halpern, A. Weinbrum, Y. Nevol, D. Niv, P. Sorkine and V. Rudick : Reversal Agents in Anaesthesia Acta. Anaesthesiol Scand : 32, Sup計lementum 87 : 28, 1988.